Adderall (ADHD) in children

Adderall (ADHD) in children

Diagnosis

A child should not receive a diagnosis of attention-deficit/hyperactivity disorder unless the core symptoms of ADHD begin early in life (before age 12) and continuously create significant problems at home and school.

There is no specific test for ADHD, but the diagnostic task is likely to include the following:

  • Medical exam to help rule out other possible causes of symptoms
  • Collection of information, e.g., e.g., any current medical problems, personal and family medical history, and school records
  • Interviews or questionnaires for family members, your child’s teachers, or others who know your child well, such as caregivers, babysitters, and coaches
  • Diagnostic and Statistical Manual of Mental Disorders (DSM-5) criteria for ADHD, published by the American Psychiatric Association
  • ADHD rating scales to help collect and assess information about your child

How to Diagnose ADHD in Young Children

Although signs of attention-deficit/hyperactivity disorder can sometimes appear in preschoolers or even younger children, it is difficult to diagnose the disease in very young children. This is because developmental problems, such as language delays, can be confused with attention-deficit/hyperactivity disorder.

Therefore, children of preschool age or younger with suspected attention-deficit/hyperactivity disorder are more likely to require evaluation by a specialist, such as a psychologist or a psychiatrist, a speech pathologist, or a developmental pediatrician.

Other conditions that resemble ADHD

Several medical conditions or treatments can cause signs and symptoms similar to attention-deficit/hyperactivity disorder. For example:

  • learning or language problems
  • Mood disorders, such as depression or anxiety
  • Seizure disorders
  • vision or hearing problems
  • autism spectrum disorder
  • Medical issues or medications that affect thinking or behavior
  • Sleep disorders
  • Brain injury

Treatment

Standard treatments for ADHD in children include medications, behavioral therapy, counseling, and educational services. These treatments can relieve many of the symptoms of ADHD, but they do not cure it. It may take a while to figure out what works best for your child.

stimulant medications

Currently, stimulant medications (psychostimulants) are the most commonly prescribed to treat attention deficit/hyperactivity disorder. Stimulants appear to raise and balance the levels of brain chemicals called “neurotransmitters.” These medications help improve signs and symptoms of inattention and hyperactivity, sometimes effectively in a short period.

For example:

  • Amphetamines. Some of these are dextroamphetamine (Dexedrine), dextroamphetamine-amphetamine (Adderall XR, Mydayis), and lisdexamfetamine (Vyvanse).
  • Methylphenidates. Some are methylphenidate (Concerta, Ritalin, others) and dexmethylphenidate (Focalin).

Stimulant medications are available in short-acting and long-acting forms. A long-acting methylphenidate (Daytrana) patch is available that can be worn on the hip.

The proper dose varies from child to child, so finding the correct amount may take some time. And the dose may need to be adjusted if significant side effects occur or as your child gets older. Ask your doctor about the possible side effects of stimulants.

Stimulant Medications and Certain Health Risks

Some research indicates that stimulant medications for ADHD in patients with specific heart problems may be a concern. The risk of specific psychiatric symptoms may be increased when stimulant medications are used.

  • Heart problems Stimulant medications may cause an increase in blood pressure or heart rate, but the increased risk of severe side effects or sudden death is not yet proven. However, your child’s doctor should evaluate your child for heart conditions or a family history of heart disease before prescribing a stimulant medication and monitoring your child during stimulant use.
  • Psychiatric problems. Stimulant medications may rarely increase the risk of agitation or psychotic or manic symptoms. Contact the doctor immediately if your child has new or worsening behavior suddenly or if he sees or hears things that are not real while he is taking stimulant medication.

Other medications

Other medications that may be effective in treating ADHD include the following:

  • Atomoxetine (Strattera)
  • Antidepressants, such as bupropion (Wellbutrin SR, Wellbutrin XL, others)
  • Guanfacine (Intuniv)
  • Clonidine (Catapres, Kapvay)

Atomoxetine and antidepressants work more slowly than stimulants and may take several weeks to function fully. These can be good options if your child can’t take stimulants due to health problems or if stimulants cause serious side effects.

suicide risk

Although unproven, concerns have been raised about a slightly increased risk of suicidal thoughts in children and adolescents who take non-stimulant medications or antidepressants to treat attention-deficit/hyperactivity disorder. See your child’s doctor if you notice any signs of suicidal thoughts or other symptoms of depression.

How to give medicine safely

It is crucial to make sure your child takes the correct amount of the prescribed medication. Parents may be concerned about stimulants and the risk of abuse and addiction. As the doctor defines, stimulant medications are considered safe when your child takes medicines. Your child should see the doctor regularly to determine if the dosage of the drug needs to be adjusted.

On the other hand, there is concern that stimulant medications prescribed for children and adolescents with ADHD may be misused or abused by others. To keep your child’s medications safe and make sure he’s getting the correct dose at the right time, you should do the following:

  • Administer medications carefully. Children and adolescents should not be in charge of their ADHD medications without proper supervision.
  • At home, keep medications locked in a child-resistant container. Also, keep medications out of the reach of children. An overdose of stimulant drugs is severe and life-threatening.
  • Do not send your child to school with medication supplies. Give all medications yourself to the school nurse or health office.
By aamritri

Leave a Reply

Your email address will not be published.

Related Posts